Overdose - NaloxoneInfo.org

Report
Overdose
Prevention, Recognition, and
Response
In this training, we will cover:



What are some “risk factors” for overdose?
How to recognize an overdose
How to respond:




Rescue breathing
Recovery position
Getting professional help
Naloxone


What is it?
How is it used?
What are some “risk factors”
for overdose?

Mixing drugs


Using an opioid (heroin, opium, methadone, etc.)
with alcohol increases the risk for overdose.
Using an opioid with benzodiazepines also
increases your chances of OD.
What are some “risk factors”
for overdose?

Reduced tolerance


Repeated use of the same drug leads to an
increased tolerance of its effects on your body.
If you take a break from a drug, your tolerance is
lowered. Reasons might include:




Prison
Compulsory Drug Treatment Center
Voluntary treatment
Sickness/hospitalization
What are some “risk factors”
for overdose?

Unfamiliar supply/changes in quality


If you use a new dealer or your dealer gets a new
supply, it may be of a different strength than what
your body is used to. It may also be “cut” or
mixed with other drugs.
Having someone else inject you

If you are relying on someone else to inject you,
then they are in control of your dose. This is often
a problem for women who may have their
partners inject them.
What are some “risk factors”
for overdose?

Using alone

Though using alone doesn’t increase the
potential for overdose, it means that no one is
around to help you if something does happen.
It is always best to have someone else around
who knows what to do in case an overdose
does occur.
What are some “risk factors”
for overdose?

Key messages:




Don’t use alone
Be careful about mixing drugs
Know when your tolerance is lowered – after a
break in use, don’t use the same amount you
were accustomed to using before the break.
Be careful about changes in quality – if you notice
a cluster of overdose cases, it may be the result
of changes in drug quality.
Myth or fact?

Overdoses are more likely to happen in new
users

MYTH: Overdoses more often happen in
longer-term users with 5-10 years of
experience.
How to recognize an overdose


Might not happen right away – could happen
1 – 3 hours after injection.
Telltale signs:



blue lips and nails
slow, shallow, gurgling breath
Unresponsive when you call their name,
shake them, or rub their sternum (rub your
knuckles hard up and down their breastbone)
How to respond


Make sure that the person’s airway isn’t
blocked. Do this by tilting their head back, to
make a clear path for the person to breathe.
If there is anything like food or gum blocking
the person’s airway, use a finger to clear it
away.
How to respond

Recovery position

If you have to leave the
person for any reason
(to call for help or to get
naloxone), put the
person in recovery
position. This will help
keep their airway open
and prevent them from
choking on their vomit.
How to respond


Call emergency services for help if
ambulances are available in your area.
When you call for help, you can simply say
that the person has stopped breathing. You
don’t have to say that they had a drug
overdose until help arrives (this can help
prevent police from accompanying
ambulance workers).
How to respond


An opiate overdose represses a person’s
urge to breathe. The victim’s breathing can
slow down or stop to the point that they don’t
have enough oxygen to survive.
SINCE THE PERSON CAN’T BREATHE
FOR THEMSELVES, YOU NEED TO
BREATHE FOR THEM.
How to respond

Rescue breathing







Tilt the head back
Check if the person is breathing (chest rising and
falling, you can feel their breath)
Pinch the nose shut
Form a tight seal with your
mouth over their mouth
Take a deep breath and gently exhale into the
person’s mouth
Repeat every 5 seconds
How to respond

Naloxone!

Naloxone is a safe antidote to opioid overdose
that has no risk of abuse or dependency
Naloxone

Naloxone displaces (or “kicks out”) the
opioids from the receptors, and then blocks
the receptors (and the effects of the opiate)
for 30-90 minutes
Naloxone (
N
) in the Brain
opioid receptors activated
by heroin and prescription opioids
H
M
opioids broken down and excreted
O
N
H
Pain Relief
Pleasure
Reward
Respiratory Depression
N
O
N
M
Reversal of Respiratory
Depression
source + more info at projectlazarus.org
Opioid Withdrawal
Naloxone




Inject 0.4 ml of naloxone into the person’s
muscle. You can inject into their arm or leg
using an intramuscular syringe.
Inject at a 90 degree angle.
Every second counts – don’t worry about
removing the person’s shirt or pants – you
can inject right through them.
It is not necessary to find a vein, but it is okay
to inject intravenously or subcutaneously.
Naloxone




Stay with the person. If they don’t respond after
three minutes, you may need to give them a second
dose.
In the meantime, continue rescue breathing.
When they wake up, explain to them what
happened, and that you gave them naloxone.
One of the side effects of naloxone is withdrawal
symptoms. The person may experience headache,
nausea, or vomiting, and may be aggressive. These
symptoms will wear off.
Naloxone


Discourage the person from taking more drugs.
They might want to inject again right away to lessen
the withdrawal symptoms. THIS MAY CAUSE THE
OVERDOSE TO RETURN.
The effects of the opiate are usually longer than the
effects of naloxone. This means that when the
naloxone wears off in 30-90 minutes, the person will
again feel the drugs’ effects. Taking more drugs
could cause another overdose when the naloxone
wears off.
What NOT to do






Don’t leave the person alone – they could stop
breathing
Don’t put them in a bath – they could drown
Don’t induce vomiting – they could choke
Don’t give them something to drink – they could
vomit
Don’t inject them with anything besides naloxone
(such as saltwater, other drugs, or milk) – it won’t
work any more than physical stimulation, and can
waste time or make things worse depending on
what you inject
Don’t kick their chest – it won’t open their heart
valves, but could hurt them
Special section:
Overdose and ARVs


Several antiretroviral (ARV) medications
decrease the rate at which opioids are
metabolized, which can lead to overdose.
Most non-nucleoside reverse transcriptase
inhibitors (NRTIs) and all protease inhibitors
(PIs) have this effect.
Fluconazole (an anti-fungal medication often
used to treat AIDS-related thrush) also
reduces drug metabolism, which can cause
OD.
Special section:
Overdose and ARVs


Some ARVs (including Neviripine and Efavirenz)
and the anti-TB drug rifampicin (Refampin) have
the opposite effect, causing other drugs to
metabolize more quickly and potentially causing
withdrawal symptoms in opioid dependent
people.
Learn as much as you can about the
interactions between your medications and
street drugs. Be careful when you start a new
medication, until you’re sure how it will interact
with other drugs.
Questions?
Special thanks to:

Matt Curtis, Nabarun Dasgupta and Sharon
Stancliff. Much of the information from this
training was drawn from their previous
presentations.

similar documents